Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 40, NWS Norman, OK

March 23, 2001Baylor County, Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Mar 23, 2001, 11:22 PM CST for Baylor County, Knox County, Texas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 23, 2001, 11:22 PM CST (05:22 UTC)
Expired
Mar 24, 2001, 12:00 AM CST
In force
38 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Baylor County, TX, Knox County, TX

What was reported inside it

TimeReportWhereRemark
Mar 23, 11:55 PM CSTHail 0.75Vera, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 8:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1395 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WUUS54 KOUN 240523
SVROKC
TXC023-275-240600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1122 PM CST FRI MAR 23 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BAYLOR COUNTY IN NORTHERN TEXAS
  KNOX COUNTY IN NORTHERN TEXAS

* UNTIL MIDNIGHT CST

* AT 1121 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3   
  MILES NORTHWEST OF BOMARTON...MOVING SOUTH-SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BOMARTON...GOREE...RED SPRINGS AND
  VERA

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3341 9921 3368 9937 3361 9963 3338 9952
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 10:10 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 23, 10:10 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1010 PM CST FRI MAR 23 2001

RUNNING A BIT LATE WITH THE AFD THIS EVENING DUE TO ONGOING SVR WX.
BEST INSTABILITIES REMAIN IN PLACE ACROSS FAR SRN OK/N TEX THIS
EVENING WITH MUCAPE AOA 1000 J/KG.  INCREASING LLJ AND WAA DURING
THE OVERNITE HOURS MAY RESULT IN SOME REDEVELOPMENT..AND A FEW SVR
STORMS PRODUCING LARGE HAIL WILL REMAIN POSSIBLE OVER THE SRN ZONES
FOR MUCH OF THE NITE.  MEANWHILE..STRONG COLD FRONT CONTINUES TO
MOVE RAPIDLY SWD ACROSS KS AND IS NOW ENTERING NW OK PER LATEST MAY
RANCH MESONET OB.  LATEST OBJECTIVE ANAL FIELDS FROM MSAS/RUC
INDICATE THAT THE LOW LEVEL CAA IS VERY STRONG..AND TEMPS WILL DR(OP
QUICKLY AS THE FRONT SURGES SWD.  COMPLETE ZONE UPDATE PACKAGE WAS
ISSUED EARLIER TO BUMP TEMPS DOWN AND INCREASE WINDS WITH FRONT
OVERNITE..IN LINE WITH LATEST TRENDS.
 MILLER

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Mar 23, 6:30 PM CST, 4 hours 52 minutes before
OKZ004>048-050>052-TXZ083>090-240300-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CST FRI MAR 23 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO THE
OVERNIGHT HOURS ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
THE SLIGHT RISK AREA IS ALONG AND SOUTH OF A LINE ROUGHLY FROM
MANGUM... TO PAULS VALLEY... TO HOLDENVILLE.  THE PRIMARY THREAT
WILL BE LARGE HAIL. A FEW DAMAGING WIND GUSTS ARE ALSO POSSIBLE...
SOUTH OF THE RED RIVER.

AN UPPER LEVEL DISTURBANCE MOVING EASTWARD ACROSS NORTHERN TEXAS
THIS EVENING WILL PROVIDE SUPPORT FOR THE DEVELOPMENT OF
THUNDERSTORMS ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. A
FEW OF THESE STORMS MAY BECOME SEVERE THIS EVENING. THE PRIMARY
THREAT WILL BE LARGE HAIL.

OTHER STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN FAR WESTERN TEXAS
AND EASTERN NEW MEXICO WILL MOVE EASTWARD ACROSS FAR WEST TEXAS THIS
EVENING.  IF THESE STORMS HOLD TOGETHER INTO THE NIGHTTIME HOURS...
THEY COULD AFFECT PARTS OF WESTERN NORTH TEXAS BEGINNING LATE THIS
EVENING AND OVERNIGHT. AGAIN... LARGE HAIL WILL BE THE PRIMARY
THREAT... AND A FEW DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE WITH
THESE STORMS.  THE MAIN UNCERTAINTY IS WHETHER THE STORMS MOVING
EASTWARD FROM WEST TEXAS WILL MAINTAIN THEIR INTENSITY INTO THE
NIGHT.

IN ADDITION... A STRONG COLD FRONT MOVING RAPIDLY SOUTHWARD THROUGH
KANSAS THIS EVENING WILL ENTER NORTHERN OKLAHOMA AROUND MIDNIGHT AND
WILL MOVE RAPIDLY SOUTHWARD ACROSS MOST OF OKLAHOMA AND WESTERN
NORTH TEXAS BY SUNRISE SATURDAY MORNING.  MUCH COLDER TEMPERATURES
AND GUSTY NORTH EAST WINDS FROM 15 TO 30 MPH CAN BEL EXPECTED AFTER
THE FRONT PASSES.

EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS MAY BE NEEDED THROUGH THE EVENING AND INTO THE
OVERNIGHT HOURS.

 MILLER
Local storm report, Mar 23, 7:24 PM CST, 3 hours 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CST FRI MAR 23 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0724 PM    4 &W DAVIS                 OK   .88 INCH HAIL
03/23/01   MURRAY                         PUBLIC REPORT

KT
Local storm report, Mar 23, 7:49 PM CST, 3 hours 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CST FRI MAR 23 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 PM    2 N GRAHAM                OK   .75 INCH HAIL
03/23/01   CARTER                         HAIL COVERING GROUND
                                          PUBLIC REPORT

KT
Local storm report, Mar 23, 9:08 PM CST, 2 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CST FRI MAR 23 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    5 S HEALDTON              OK   1.00 INCH HAIL
03/23/01   CARTER                         REPORTED BY EOC

KT
Local storm report, Mar 23, 9:26 PM CST, 1 hour 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
926 PM CST FRI MAR 23 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    5 E STRINGTOWN            OK   .75 INCH HAIL
03/23/01   ATOKA                          PUBLIC REPORT

KT
Local storm report, Mar 23, 10:36 PM CST, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1036 PM CST FRI MAR 23 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    FITTSTOWN                 OK   1.00 INCH HAIL
03/23/01   PONTOTOC                       REPORTED BY COUNTY EM

KT

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.